# SDR 2020FA0000519

- Difficulty date: February 24, 2020
- Submitted: December 3, 2020
- Operation: General aviation
- Aircraft: N50SJ
- Make and model: Sino SJ30-2
- Aircraft serial: 005
- Aircraft time: 821 hours, 586 cycles
- Engine: Wilint FJ442A
- Engine time: 942 hours, 637 cycles
- System (JASC): 2751 · Trailing Flap Position Indicating System
- Part: Potentiometer
- Condition: Contaminated
- Location: Te Flaps
- Part time: 821 hours, 586 cycles
- Stage of operation: AP
- How discovered: O
- Nature of condition: J
- Precautionary procedure: O

## Discrepancy

FLAP POTENTIOMETERS USED FOR INDICATION AND CONTROL OF THE TRAILING EDGE FLAPS WERE FOUND TO BE NOT ENVIRONMENTALLY SEALED.  THE COMPONENTS WERE QUALIFIED FOR AN ENCLOSED LOCATION, NOT AN EXPOSED LOCATION WHERE THEY ARE INSTALLED.  AFTER REPEATED FLAP FAILURES ON THE FLIGHT TEST AIRCRAFT, IT WAS DISCOVERED THAT MOISTURE WAS ENTERING THE POTENTIOMETER AND LIKELY FREEZING AT ALTITUDE.  THIS CAUSED ERRANT SIGNALS FROM THE POTENTIOMETERS AND INDICATED FLAP FAILURES WHEN THE FLAPS WERE DEPLOYED ON APPROACH.  THE ZONE IN WHICH THE COMPONENT IS INSTALLED DICTATES THAT THE POTENTIOMETERS MUST BE ENVIRONMENTALLY SEALED, A DETAIL THAT WAS MISSED IN THE ORIGINAL CERTIFICATION OF THE SJ30-2.  SYBERJET, THE CURRENT OWNER OF THE SJ30 TYPE CERTIFICATE, HAS OBTAINED NEW (PROPERLY SEALED) PARTS FROM THE MANUFACTURER AND INSTALLED THEM ON THE FLIGHT TEST AIRCRAFT FOR EVALUATION.
